Follow @Erowid on Instagram!
Exit While Asleep
Valerian, Vitamin B-6, Melatonin & Kava
by FriedBananas
Citation:   FriedBananas. "Exit While Asleep: An Experience with Valerian, Vitamin B-6, Melatonin & Kava (exp14491)". Erowid.org. Mar 30, 2005. erowid.org/exp/14491

 
DOSE:
1.0 g oral Valerian (capsule)
  6.0 mg oral Melatonin (pill / tablet)
  1.5 g oral Vitamin B-6 (pill / tablet)
  900 mg oral Kava (capsule)

BODY WEIGHT: 165 lb


I recently read several reports about a combination of valerian, vitamin B-6, and melatonin producing vivid, intense dreams. I became interested in dreams after an experience several years ago in which I spontaneously left my body (an OBE - out of body experience). After the experience, I attempted to voluntarily induce an OBE through several methods, including meditation, various drugs, and remaining conscious while falling asleep. I have since had more spontaneous OBEs, but have never completely succeeded at inducing one. The descriptions of people experiencing lucid dreams and leaving their bodies using this combination sounded promising, so I decided to experiment.

At 12:55 am I ingested four 250mg valerian gelcaps, each standardized to at least 2mg of valerenic acids, two 3mg melatonin tablets, fifteen 100mg B-6 tablets, and also three 300mg Kava gelcaps, standardized to 90mg of Kavalactones each. Valerian has very little effect on me, and I read one report with Kava included, so I decided it couldn't hurt. This brand of Kava seems somewhat weaker to me than others. After about 20 minutes, I experienced a slight isolation or dissociation from my body, not as pronounced as what I get from DXM or cannabis but still significant, along with a mild headache and touches of nausea. This dissociation was not at all similar to the feelings I get from Valerian, Kava, or melatonin, and was perhaps most like a low dose of DXM without the mental effects. I have had a series of intense fights with my ex-girlfriend over the past week that have left me physically and emotionally exhausted, this may have contributed to the negative effects I experienced. At this point, more issues with my ex came up and prevented my from going to sleep for another hour. At 2:30 I finally laid down on the couch in my dorm study lounge in order to avoid her. I had a difficult time falling asleep, but I'm not sure if it was because of the time, the couch, or my agitated state. The last time I checked my watch was 3:35.

Over the course of the night, I had one long, intense dream involving a Led Zeppelin concert, my ex, a grassy field with trees, and other details I don't remember. I was in control of my actions during the dream, but not aware that I was dreaming. The dream culminated with me lying on the couch, looking at the lounge windows, which were unnaturally patterned with red, green, and blue. When I realized that the windows didnít quite look normal, it dawned on me that I was still asleep. My eyes were closed but I was still able to see the room in some way; this has been described by others as astral vision. I envisioned my arms and legs above my body, and felt them move to the position I imagined, while at the same time remaining on the couch. This strange split in body perception is something I have only experienced immediately prior to an OBE. With additional concentration I was able to move my whole body to a position about 2 feet above my actual body. My awareness became entirely centered in this projection of myself, and I was able to float up into the room, through the wall, and up the stairwell. At the top of the stairwell, I tried to pass through another wall, but lost my focus and immediately returned to my body. I tried a few more times to leave my body, without success, and slept the rest of the night without dreaming.

I am reluctant to attribute my experience entirely to the herbs and chemicals I ingested. I was exhausted and sleep deprived prior to the experience, and in the past I have had OBEs while physically exhausted. However, I donít usually have an OBE while physically exhausted, only on extremely rare occasions. I plan to experiment further, when I am in a better state of mind, to see if something similar happens. Caution should be used when taking these substances. B-6 is described as having toxic effects after a single dose of more than 2g, with daily doses of 100-300mg potentially causing problems. Overdoses of B-6 can cause numbness of the extremities and a stumbling gait, along with nerve damage that may be permanent. I have no idea what long term effects may result from periodic doses of 1.5g. I may reduce the amount in the future, even though other reports indicate it could be the significant ingredient in this combination. Since 100mg is the lowest daily dose I have seen listed as causing problems, I am going to assume my body can eliminate 100mg B-6 daily, and therefore wait at least 15 days before trying this again. I think it might be wise for someone taking a B-6 supplement to quit for a while before trying this. Kava has also recently been described as potentially hepatotoxic, although this was a low dose and it was only included in one report I've read.

Exp Year: 2002ExpID: 14491
Gender: Male 
Age at time of experience: Not Given 
Published: Mar 30, 2005Views: 26,686
[ View as PDF (for printing) ] [ View as LaTeX (for geeks) ] [ Switch Colors ]
Vitamin B-6 (160), Kava (30), Valerian (48), OBE (332) : Combinations (3), Alone (16)

COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.


Experience Vaults Index Full List of Substances Search Submit Report User Settings About Main Psychoactive Vaults